Hail, Iron
- When
- July 2, 4:02 PM CST to 4:04 PM CST
- Where
- Iron County, 2.96 mi WNW of Fortune Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.090, -88.430
Hail occurred in Bewabic State Park.
An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of the west half of Upper Michigan from the evening of the 2nd into the early morning of the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of the west half of Upper Michigan from the evening of the 2nd into the early morning of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 415 PM EDT MON JUL 2 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 414 PM EDT MON JUL 2 2012 WV IMAGERY AND RUC ANALYSIS INDICATED A RIDGE FROM THE SRN ROCKIES AND PLAINS INTO THE UPPER MS VALLEY. A WEAK SHORTWAVE TROUGH CRESTING THE RIDGE INTO SE MANITOBA AND THE ADJACENT PORTION OF NRN ONTARIO HAS HELPED TO TRIGGER TSRA OVER THE NW CORNER OF MN. AT THE SFC...A WARM FRONT EXTENDED THROUGH NRN MN INTO CNTRL WI FROM LOW PRES OVER SE NORTH DAKOTA. HOT AND HUMID AIR NEAR AND SOUTH OF THE FRONT HAS PUSHED MLCAPE VALUES INTO THE 3K-4K J/KG RANGE. ISOLD SHRA/TSRA HAVE DEVELOPED OVER NRN WI AND FAR SRN UPPER MI BUT HAVE ALSO DISSIPATED QUICKLY WHERE LITTLE LARGE SCALE FORCING AND RELATIVELY WARM MID LEVEL TEMPS WERE NOT FAVORABLE FOR MORE WIDEPSREAD COVERAGE. TONIGHT... MODELS WERE IN RELATIVE AGREEMENT THAT CONVECTION WILL EXPAND OVER NRN MN THIS EVENING. HOWEVER...A RANGE OF SOLUTIONS REMAIN ON THE EVOLUTION OF THE CONVECTION AND LOCATION/TRACK OF THE EXPECTED MCS MOVING OUT OF NRN MN. WITH ANL ESE TRACK TO ANY MCS AND A POSSIBLE FURTHER TURN TO THE SOUTH...PER FOREWARD PROPAGATION CORFIDI VECTORS AND 850-300 EXPECT THAT THE MAJORITY OF THE CWA WILL SEE AT LEAST SOME PRECIPITATION...ESPECIALLY BTWN 03Z-12Z. THERE IS GREATER UNCERTAINTY WHERE THE STRONGEST CONVECTION AND HEAVIER RAIN WILL OCCUR WITH GREATEST CHANCE CLOSER TO THE WI BORDER. THE OVERALL PATTERN REMAINS FAVORABLE FOR FOR SVR TSTMS WITH DAMAGING...PER SPC...GIVEN VERY UNSTABLE AIR ALONG AND SOUTH OF THE WARM FRONT (MUCAPE VALUES REMAINING IN THE 2K-3K J/KG RANGE). TUESDAY...REMAING SHRA/TSRA ASSOCIATED WITH THE SHORTWAVE TROUGH AND WARM FRONT IS EXPECTED TO MOVE OUT OF THE AREA IN THE MORNING...LEAVING PLENTY OF SUNSHINE BY MID AFTERNOON. THIS SHOULD ALLOW TEMPS TO CLIMB AGAIN INTO THE UPPER 80S TO AROUND 90 INLAND WITH COOLER AIR ONLY ALONG THE GREAT LAKES SHORELINES. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 414 PM EDT MON JUL 2 2012 WE WILL BEGIN THE PERIOD WITH RIDGE ENHANCING 500MB LOWS OVER NE HUDSON BAY/QUEBEC...AND SW CANADA. A TROUGH EXTENDING S FROM THE E CANADA LOW WILL BE JUST TO OUR E BY 00Z WEDNESDAY. ANY LINGERING PRECIP SHOULD BE QUICKLY EXITING E AS THE SFC SHIFTS FROM S JAMES BAY AND E LAKE SUPERIOR AT 00Z WEDNESDAY WITH THE WEAK COLD FRONT SINKING SE TO N LOWER MI AND LAKE HURON BY OR SHORTLY AFTER 06Z WEDNESDAY. LOOK FOR THE HEAT TO RETURN WEDNESDAY AS THE WEAK COLD FRONT RESTS OVER S LOWER MI AND WI TO THE NEXT LOW DEVELOPING ACROSS SD. 850MB TEMPS WILL NOT BUDGE MUCH DURING THIS THEORETICAL COOL DONN PERIOD...FROM 20C AT 00Z WEDNESDAY UP TO AN AVERAGE 21C BY 00Z THURSDAY AS HIGH PRESSURE RESIDES AT THE SFC. DEW POINTS SHOULD CHANGE THOUGH...AND HAVE LOWERED THEM SLIGHTLY AS A RESULT. LATER SHIFTS MAY WANT TO LOOK AT FURTHER LOWERING FOR WEDNESDAY AS THE TIME NEARS. EXPECT THE SFC HIGH TO EDGE E WEDNESDAY NIGHT AS STRONGER LOW PRESSURE PUSHES ACROSS N MANITOBA...WITH A WEAK TROUGH/COLD FRONT SWINGING OVER FAR W LAKE SUPERIOR BY 12Z THURSDAY...AND THE WARM FRONT SET UP ACROSS THE REGION. EVEN WITH THESE FRONTAL PASSAGES...THEY REMAIN WEAK...WITH LIGHT WINDS AT THE SFC THROUGH 850MB...WITH LAKE BREEZES CONTINUING TO BE POSSIBLE. THE WARMEST CONDITIONS FOR THE WEEK WILL LIKELY BE THURSDAY...INLAND FROM AREAS RIGHT NEAR THE GREAT LAKES. 850MB TEMPS PUSH TO AROUND 22C BY MID/LATE AFTERNOON. THE GFS IS A BIT STRONGER WITH THE S FLOW...AND WOULD LIMIT AFTERNOON LAKE BREEZES /COOL DOWN/ OVER N CENTRAL UPPER MI. HEAT INDEX VALUES/APPARENT TEMPS WILL LIKELY JUMP INTO THE 92 TO 99 DEGREE RANGE...HIGHEST WEST AND CENTRAL. THE WEAK COLD FRONT SHOULD WASH OUT ACROSS UPPER MI THURSDAY AS ANOTHER LOW BECOMES BETTER ORGANIZED ACROSS THE CENTRAL PLAINS. THERE ARE SOME INDICATIONS THAT THE FRONT WILL SINK TO OUR SE BY DAYBREAK FRIDAY...AND CONTINUE TO SLIP S DURING THE DAY AS STRONGER HIGH PRESSURE BUILDS ACROSS THE UPPER GREAT LAKES FROM S CENTRAL CANADA THROUGH AT LEAST SUNDAY NIGHT /DIRECTLY OVERHEAD FROM 00Z SUNDAY THROUGH 00Z MONDAY/. TEMPS STILL LOOK TO COOL OFF A BIT FROM SATURDAY THROUGH MONDAY...TOPPING OUT IN THE 70S FOR MOST LOCATIONS. A CONSENSUS OF MODEL DATA LOOKED TO BE A GOOD SOLUTION FOR MUCH OF THIS LONG TERM PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 134 PM EDT MON JUL 2 2012 VFR CONDITIONS ARE EXPECTED INTO THIS EVENING. THE FCST BECOME MORE UNCERTAIN LATE THIS EVENING AND OVERNIGHT. CONVECTION IS EXPECTED OVER NRN MN THAT WILL LIKELY DEVELOPI INTO AN MCS. THE GREATEST POTENTIAL FOR MORE WIDESPREAD CONVECTION WILL BE OVER THE WRN CWA. HOWEVER...DID NOT GO HIGHER THAN VCTS AT THIS POINT SINCE SHRA/TSRA HAVE NOT YET DEVELOPED AND SO NOT CONFIDENT ON EXACT TIMING/LOCATION. SOME LOWER CIGS/VIS COULD BE POSSIBLE IF PASSAGE OF SHRA/TSRA DOES OCCUR. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 414 PM EDT MON JUL 2 2012 WINDS ARE GENERALLY EXPECTED TO REMAIN BELOW 20KTS THROUGH SATURDAY. THERE WILL BE A CONDITIONAL TRHEAT FOR A BRIEF PERIOD OF HIGHER WINDS WITH AN MCS THAT COULD MOVE THROUGH LAKE SUPERIOR OVERNIGHT INTO TUE MORNING. AREA OF FOG ARE EXPECTED FROM TUESDAY THROUGH EARLY FRIDAY WITH ABUNDANT LOW LEVEL MOISTURE OVER THE REGION. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...JLB LONG TERM...KF AVIATION...JLB MARINE...JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 418 PM EDT MON JUL 2 2012 MIZ001>007-009>014-084-085-031200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INTERIOR WESTERN UPPER MICHIGAN THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT OVER WEST AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN UPPER MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY...DIMINISHING WEST TO EAST AND ENDING BY LATE AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE OVER WESTERN UPPER MICHIGAN LATE WEDNESDAY NIGHT...OVER THE WEST HALF THURSDAY...AND ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE NEAR THE WISCONSIN BORDER SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF STRONG WINDS OR HAIL WOULD BE GREATLY APPRECIATED OVERNIGHT. LSZ162-240>251-263>267-031200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THIS EVENING...AND ACROSS THE ENTIRE LAKE AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO END WEST TO EAST TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR EASTERN LAKE SUPERIOR TUESDAY MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE OVER WESTERN LAKE SUPERIOR WEDNESDAY NIGHT INTO THURSDAY...AND THEN ACROSS THE ALL OF LAKE SUPERIOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-031200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 418 PM EDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY TUESDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE MORNING HOURS TUESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 557 PM EDT MON JUL 2 2012 MIZ010-022245- IRON- 457 PM CDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 545 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STAMBAUGH...OR 8 MILES SOUTHWEST OF CRYSTAL FALLS. THIS STORM WAS MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GAASTRA... BEWABIC STATE PARK... ALPHA... STAGER... CRYSTAL FALLS... PEAVY FALLS DAM... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 007
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 7 SE IRON RIVER 46.03N 88.54W
07/02/2012 E0.50 INCH IRON MI PUBLIC
&&
MBABICHThe Marquette radar (KMQT), 84 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
16 thunderstorm wind, 4 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.
Hail occurred in Bewabic State Park.
The observer in Amasa measured 2.51 inches of rain.
The US Forest Service reported several roads washed out in the area around Perch Lake north of Iron River where an estimated three to four inches of rainfall fell.
Observer measured 2.35 inches of rain 5 miles west-northwest of Baraga.
Observers measured 2 to 3 inches of rainfall across Houghton County.
Dime sized hail fell and 40 mph winds were reported.
Ironwood Police reported dozens of downed power lines and downed trees blocking the road.
An 8-10 inch diameter tree snapped in half during strong winds.
The sheriff received reports of numerous trees and power lines downed across Gogebic county. The public also reported an 8-inch diameter dead tree snapped at the base and a portable basketball hoop that broke in half.
Observers measured 2 to 3 inches of rain across Keweenaw County.
The Ontonagon sheriff received numerous reports of downed trees and powerlines on the southern end of Ontonagon county, mainly near Bergland along M-64.
Trees were downed onto a power line. No specifics were known on the diameter or the timing of the event.
The 911 dispatcher said they received numerous reports of downed trees on a power line near Lake Linden. There was an additional report of trees down on US-41 north of Hancock.
Large trees were downed on power lines and across the road 10 miles south of M-28 on US-141.
Several 6 to 8-inch diameter trees were downed.
A 1-2 ft diameter willow tree was snapped off. The base of the willow tree was around 3-4 ft in diameter. Debris from the tree was strewn across the yard.
Several trees were downed and a dock was ripped off. Ponding water was observed at Fence Lake Rd.
The 911 dispatcher said they received numerous reports about downed trees and power lines. There were also reports on varying degrees of tree damage. No specifics on tree damage or location were available.
A tree fell on a camper trailer at Van Riper State Park. The trailer was totaled, but no injuries occurred.
The 911 dispatcher received a report of trees blocking the road.
The 911 dispatcher said they received numerous reports from across the county about downed trees blocking the road. Most of the trees were approximately 6 inches to 1 foot in diameter.
The wind gust was measured at the Big Bay GLOS site.
The observer in Arnold reported a few trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396459, 396770, 397056, 396769, 396767, 396460, 396461, 396753, 396754, 396768, 396755, 396756, 396757, 396758, 396759, 396760, 396761, 396762, 396763, 396764, 396765, 396766, 404463.